Alert archive / Maryland / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS Wakefield, VA

April 21, 2000Worcester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2000, 5:52 PM EDT for Worcester County, Maryland. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2000, 5:52 PM EDT (21:52 UTC)
Expired
Apr 21, 2000, 6:25 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Worcester County, MD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS51 KAKQ 212154
SVRAKQ
MDC047-212225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
552 PM EDT FRI APR 21 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 625 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF STOCKTON...OR ABOUT 3 MILES
  NORTH OF CHINCOTEAGUE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  FIGGS LANDING AND GREEN ACRES AT 555 PM EDT
  CEDARTOWN AND PUBLIC LANDING AT 600 PM EDT
  HAYES LANDING AT 610 PM EDT
  OCEAN CITY MUNICIPAL AIRPORT AT 615 PM EDT
  WEST OCEAN CITY AND OCEAN CITY AT 620 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3806 7545 3795 7528 3833 7481 3848 7503

$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:00 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 21, 3:00 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT FRI APR 21 2000

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SVR WX. APPRS SQLN WILL
CROSS CWFA DURG THE NEXT 3-9 HRS...WITH POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. AWAITING NEXT SPC WATCH BOX. XPC PCPN WILL LINGER
LONGEST TNGT DELMARVA RGN AS FNT FCST TO SLOW AS IT REACHES CST.

SAT WILL BE KIND OF CLOUDY/DREARY NRN HALF OR SO OF RGN...BUT WILL
START OUT DECENT IN THE SOUTH. LOBE ROTG SWD THROUGH RGN DURG DAY
LKLY TO CAUSE AT LEAST SCTD SHWRS MOST IF NOT ALL OF CWFA. IF
ENOUGH HEATING OCCURS PRIOR TO PCPN ONSET...COULD EVEN BE ISOLD
TSTMS. WILL LEAVE OUT OF FCST FOR NOW...BUT BRIEF ONCOMING SHIFT.

GRDL CLRG BUT BREEZY THRUT CWFA DURG THE SAT NGT/SUN TIME FRAME
WITH TEMPS A FEW DEG BLO NORMAL.

MARINE...SOME CHGS TO CURRENT SCAS. SCA LKLY ALL AREAS SAT NGT
AND/OR SUN...AFTER SOME DCRS IN WINDS ON SAT.

.AKQ...SCA FM ATLC CSTL WATERS PARRAMORE ISL TO CURRITUCK BEACH
LIGHT...SRN CHES BAY S OF NEW PT COMFORT...AND CURRITUCK SND.

SAMMLER

In the hours before

Special weather statement, Apr 21, 3:40 PM EDT, 2 hours 12 minutes before
MDZ021>025-VAZ063-064-070>100-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 193 IN EFFECT UNTIL 10 PM EDT...

THIS INCLUDES THE FOLLOWING COUNTIES IN VIRGINIA...

ACCOMACK              BRUNSWICK             CHARLES CITY
CHESTERFIELD          DINWIDDIE             ESSEX
GLOUCESTER            GREENSVILLE           HANOVER
HENRICO               ISLE OF WIGHT         JAMES CITY
KING AND QUEEN        KING WILLIAM          LANCASTER
MATHEWS               MIDDLESEX             NEW KENT
NORTHAMPTON           NORTHUMBERLAND        PRINCE GEORGE
RICHMOND              SOUTHAMPTON           SURRY
SUSSEX

IN MARYLAND...

DORCHESTER            SOMERSET               WICOMICO
WORCESTER INCLUDING OCEAN CITY

AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA...

CHESAPEAKE            COLONIAL HEIGHTS       EMPORIA
FRANKLIN              HAMPTON                HOPEWELL
NEWPORT NEWS          NORFOLK                PETERSBURG
POQUOSON              PORTSMOUTH             RICHMOND
SUFFOLK               VIRGINIA BEACH         WILLIAMSBURG

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE REGION
THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH
CENTRAL VIRGINIA THIS AFTERNOON. THE AIRMASS AHEAD OF THE FRONT IS
MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER
PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE
FRONT FOR THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...
AND THE HAMPTON ROADS REGION EARLY THIS EVENING. THE THREAT FOR
DAMAGING WINDS AND LARGE HAIL EXISTS THROUGHOUT THE REGION THE
REMAINDER OF THE AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

SAMMLER
Local storm report, Apr 21, 3:41 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
241 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0220 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HYANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

CY
Local storm report, Apr 21, 3:47 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
347 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0125 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

0340 PM    CHESTER                   VA     .88 INCH HAIL
04/21/00   CHESTERFIELD                   DIME TO NICKLE SIZE HAIL

0341 PM    CHESTER                   VA     1.00 INCH HAIL
04/21/00   CHESTERFIELD                   HARROGATE ROAD

CY
Special weather statement, Apr 21, 3:55 PM EDT, 1 hour 57 minutes before
MDZ021>025-VAZ063-064-070>100-ANZ630>632-650-652-654-656-220200-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COASTAL WATERS
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 193 IN EFFECT UNTIL 10 PM EDT...

THIS INCLUDES THE FOLLOWING COUNTIES IN VIRGINIA...

ACCOMACK              BRUNSWICK             CHARLES CITY
CHESTERFIELD          DINWIDDIE             ESSEX
GLOUCESTER            GREENSVILLE           HANOVER
HENRICO               ISLE OF WIGHT         JAMES CITY
KING AND QUEEN        KING WILLIAM          LANCASTER
MATHEWS               MIDDLESEX             NEW KENT
NORTHAMPTON           NORTHUMBERLAND        PRINCE GEORGE
RICHMOND              SOUTHAMPTON           SURRY
SUSSEX

IN MARYLAND...

DORCHESTER            SOMERSET               WICOMICO
WORCESTER INCLUDING OCEAN CITY

AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA...

CHESAPEAKE            COLONIAL HEIGHTS       EMPORIA
FRANKLIN              HAMPTON                HOPEWELL
NEWPORT NEWS          NORFOLK                PETERSBURG
POQUOSON              PORTSMOUTH             RICHMOND
SUFFOLK               VIRGINIA BEACH         WILLIAMSBURG

AND ADJACENT WATERS OF THE CHESAPEAKE BAY AND ATLANTIC OCEAN.

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE REGION
THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH
CENTRAL VIRGINIA THIS AFTERNOON. THE AIRMASS AHEAD OF THE FRONT IS
MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER
PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE
FRONT FOR THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...
AND THE HAMPTON ROADS REGION EARLY THIS EVENING. THE THREAT FOR
DAMAGING WINDS AND LARGE HAIL EXISTS THROUGHOUT THE REGION THE
REMAINDER OF THE AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

SAMMLER
Local storm report, Apr 21, 4:56 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
241 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0125 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

0340 PM    CHESTER                   VA     .88 INCH HAIL
04/21/00   CHESTERFIELD                   DIME TO NICKLE SIZE HAIL

0341 PM    CHESTER                   VA     1.00 INCH HAIL
04/21/00   CHESTERFIELD                   HARROGATE ROAD

0335 PM    CHESTER                   VA     .75 INCH HAIL
04/21/00   CHESTERFIELD                   ROUTE 10 AND ROUTE 1

0414 PM    PROVIDENCE FORGE          VA   1.00 INCH HAIL
04/21/00   NEW KENT                       1 IN HAIL BETWEEN
                                       J   PROVIDENCE FORGE AND
                                          BOTTOMS BRIDGE

CY
Local storm report, Apr 21, 4:58 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
458 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0125 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

0340 PM    CHESTER                   VA     .88 INCH HAIL
04/21/00   CHESTERFIELD                   DIME TO NICKLE SIZE HAIL

0341 PM    CHESTER                   VA     1.00 INCH HAIL
04/21/00   CHESTERFIELD                   HARROGATE ROAD

0335 PM    CHESTER                   VA     .75 INCH HAIL
04/21/00   CHESTERFIELD                   ROUTE 10 AND ROUTE 1

0414 PM    PROVIDENCE FORGE          VA   1.00 INCH HAIL
04/21/00   NEW KENT                       1 IN HAIL BETWEEN
                                          PROVIDENCE FORGE AND
                                          BOTTOMS BRIDGE

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:49 PM EDTSevere Thunderstorm WarningAKQDorchester31 min
Apr 21, 6:19 PM EDTSevere Thunderstorm WarningAKQSomerset31 min
Apr 21, 6:57 PM EDTSevere Thunderstorm WarningAKQSomerset28 min
Apr 21, 7:11 PM EDTSevere Thunderstorm WarningAKQWicomico29 min
Apr 21, 7:26 PM EDTSevere Thunderstorm WarningAKQWorcester44 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.